Alert archive / Virginia / Red Flag Warnings in 2008
Red Flag Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Mar 1, 2008, 3:35 AM EST for 14 counties in Virginia. It took effect at Mar 1, 2008, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2008, 3:35 AM EST (08:35 UTC)
- In effect from
- Mar 1, 2008, 11:00 AM EST
- Expired
- Mar 1, 2008, 6:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KRNK 010835 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 335 AM EST SAT MAR 1 2008 ...STRONG GUSTY WINDS AND LOW HUMIDITY TODAY... .BEHIND A COLD FRONT...STRONG WINDS WILL DEVELOP AND MAY COUPLE WITH LOWERING HUMIDITY THIS AFTERNOON TO PRODUCE WEATHER CONDITIONS THAT WOULD SUPPORT RAPID FIRE SPREAD AND EXTREME FIRE BEHAVIOR. VAZ044>047-058-059-011645- /O.UPG.KRNK.FW.A.0003.080301T1600Z-080301T2300Z/ /O.NEW.KRNK.FW.W.0005.080301T1600Z-080301T2300Z/ PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 335 AM EST SAT MAR 1 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. MOISTURE FROM LAST NIGHTS RAINFALL WAS INSIGNIFICANT...LEAVING CENTRAL VIRGINIA WITH A CONTINUED HIGH FIRE DANGER. TODAYS STRONG WINDS AND LOW HUMIDITY WILL CREATE CONDITIONS THAT WOULD SUPPORT RAPID FIRE SPREAD AND POTENTIAL FOR EXTREME FIRE BEHAVIOR. HUMIDITY MINIMUMS AROUND 25 PERCENT COUPLED WITH FREQUENT WIND GUSTS OF 25 MPH OR MORE ARE EXPECTED. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED CLOSELY FOR POTENTIAL ESCAPE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ VAZ032>035-043-011645- /O.NEW.KRNK.FW.W.0005.080301T1600Z-080301T2300Z/ PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- 335 AM EST SAT MAR 1 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS AFTERNOON. MOISTURE FROM LAST NIGHTS RAINFALL WAS INSIGNIFICANT...LEAVING CENTRAL VIRGINIA WITH A CONTINUED HIGH FIRE DANGER. TODAYS STRONG WINDS AND LOW HUMIDITY WILL CREATE CONDITIONS THAT WOULD SUPPORT RAPID FIRE SPREAD AND POTENTIAL FOR EXTREME FIRE BEHAVIOR. HUMIDITY MINIMUMS OF 25 PERCENT COUPLED WITH FREQUENT WIND GUSTS OF 25 MPH OR MORE ARE EXPECTED. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED CLOSELY FOR POTENTIAL ESCAPE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ 07
1 follow-up statement
000 WWUS81 KRNK 011647 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1147 AM EST SAT MAR 1 2008 ...STRONG GUSTY WINDS AND LOW HUMIDITY TODAY... .STRONG WINDS HAVE DEVELOPED IN THE WAKE OF A COLD FRONTAL PASSAGE. THIS WIND...COUPLED WITH LOWERING AFTERNOON HUMIDITY... WILL PRODUCE WEATHER CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND EXTREME FIRE BEHAVIOR. VAZ032>035-043>047-058-059-012300- /O.CON.KRNK.FW.W.0005.000000T0000Z-080301T2300Z/ PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1147 AM EST SAT MAR 1 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON FOR VIRGINIA COUNTIES EAST OF THE BLUE RIDGE... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON FOR VIRGINIA COUNTIES EAST OF THE BLUE RIDGE. THIS AFTERNOONS STRONG WINDS AND LOW HUMIDITY WILL CREATE CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND POTENTIAL FOR EXTREME FIRE BEHAVIOR. HUMIDITY MINIMUMS OF 20 PERCENT COUPLED WITH FREQUENT WIND GUSTS AROUND 30 MPH CAN BE EXPECTED. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE PERIMETERS ON THE EXISTING WILDLAND FIRES SHOULD BE MONITORED CLOSELY FOR POTENTIAL ESCAPE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. HOMEOWNERS ARE ASKED TO REFRAIN FROM BURNING TODAY. PLEASE REPORT BRUSH FIRES TO YOUR LOCAL EMERGENCY SERVICES. $$ 11
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 1, 3:23 AM EST, 12 minutes earlier.
Area forecast discussion, Mar 1, 3:23 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 AM EST SAT MAR 1 2008
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA EARLY THIS MORNING BRINGING
A LITTLE MORE SNOW ACROSS THE HIGHER ELEVATIONS OF WV. HIGH
PRESSURE WILL BUILD ACROSS THE AREA SATURDAY...THEN OFF THE COAST
SUNDAY. WARM SOUTHERLY WINDS WILL DEVELOP ACROSS THE AREA SUNDAY
WITH TEMPERATURES WARMING ABOVE NORMAL FOR SUNDAY AND MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS TYPICAL WITH JUST ABOUT EVERY FRONTAL PASSAGE...ANTICIPATE
INCREASING POST FRONTAL WINDS THIS MORNING WITH STRONG WIND GUSTS
DEVELOPING FOR A BRIEF TIME OFF OF THE MOUNTAINS. GUSTS MAY
APPROACH ADVISORY CRITERIA IN THE NC MTNS BUT SHUD FALL SHORT.
A BLUSTERY DAY NEVER THE LESS. COUPLED WITH THE BLUSTERY WINDS
TODAY WILL BE A PLUNGE IN THE RELATIVE HUMIDITY. ESPECIALLY FOR
AREAS EAST OF THE BLUE RIDGE. THIS RAISES A CONCERN FOR LAND
MANAGEMENT FOLKS...SEE FIRE WEATHER DISCUSSION FOR DETAILS. SHOULD
SEE QUITE A BIT OF SUN EAST OF THE MTNS TODAY. THE ONLY LINGERING
MOISTURE SHOULD BE CONFINED TO THE WRN SLOPES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
COLD NIGHT TONIGHT AS SFC RIDGE BUILDS OVERHEAD. A STRONG UPPER
RIDGE BUILDS OVER THE FORECAST AREA ALL WHILE A STRONG AREA OF
UPPER LEVEL LOW PRESSURE TAKES SHAPE IN THE CENTRAL U.S. THE
RESULT WILL BE VERY MILD TEMPERATURES...FIRST THANKS TO THE
BUILDING HEIGHTS ALOFT...AND THEN ALSO IN PART TO A STRENGTHENING
MILD SOUTHERLY FETCH OF AIR INTO THE REGION. WILL BE CARRYING AND
DRY FORECAST SUNDAY INTO SUNDAY NIGHT. BY MONDAY AS THE CENTRAL
U.S. LOW DRAWS CLOSER OUR LOW LEVEL WINDS WILL BECOME MORE
SOUTHEAST AND WE WILL BEGIN TO ADVECT MOISTURE UPSLOPE FROM THE
ATLANTIC INTO THE BLUE RIDGE. WHILE MONDAYS FORECAST WILL ALSO
HAVE MILD TEMPERATURES...INCREASING CLOUD COVER...ESPECIALLY IN
THE MOUNTAINS AND FOOTHILLS IS EXPECTED...ALONG WITH A SLIGHT
CHANCE OF RAIN ALONG THE BLUE RIDGE FROM ROUGHLY FLOYD AND AREAS
SOUTHWEST. SFC LOW BEGINS DEEPENING QUICKLY MONDAY NIGHT AS IT
APPROACHES THE SOUTHERN APPS. INCREASING SFC GRADIENT OVER THE
WESTERN COUNTIES COULD MEAN SOME PRETTY GUSTY WINDS ACROSS THE
SOUTHWEST HIGHLANDS OF VA. UPSLOPE RAINFALL ALONG THE BLUE RIDGE
WILL INCREASE IN INTENSITY BY EARLY TUE MORNING.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
INCREASED POPS AND WINDS IN THE WEST ON TUESDAY. ADDED MENTION OF
MODERATE RAIN TO GRIDS. SHOWERS/RAIN WILL PUSH ACROSS THE AREA WITH
THE PASSAGE OF THE LOW ALONG WITH AN ISOLATED THUNDERSTORM THREAT
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.
ON THE BACKSIDE OF THE SYSTEM...AS TEMPERATURES FALL TUESDAY EVENING
AND TUESDAY NIGHT SNOW SHOWERS WILL DEVELOP IN THE MOUNTAINS
WITH RAIN SHOWERS STILL EAST OF THE BLUE RIDGE. BY WEDNESDAY WINDS
SHOULD BE MORE NORTHWEST IN ORIENTATION LEADING TO DOWNSLOPE DRYING
EAST OF THE MOUNTAINS...BUT WITH CONTINUED UPSLOPE RAIN/SNOW SHOWERS
IN THE MOUNTAINS. FOR WEDNESDAY WARMED UP HIGH TEMPERATURES IN THE
EAST. THE NEXT SHORTWAVE TROUGH AND COLD FRONT TO IMPACT THE AREA
WILL SWING THROUGH THURSDAY INTO THURSDAY NIGHT. KEPT HIGHEST POPS
IN THE WEST. THIS ONE LOOKS TO PRIMARILY IMPACT THE MOUNTAINS WITH
UPSLOPE RAIN/SNOW SHOWERS. ON FRIDAY...WE WILL HAVE TO WATCH A
POTENTIAL SYSTEM RIDING NORTH ALONG THE EAST COAST. THIS SYSTEM MAY
STALL THE THURSDAY COLD FRONT OVER OUR AREA FOR A LONGER PERIOD OF
TIME THAN NORMAL...PLUS INTRODUCE SOME OF ITS OWN ASSOCIATED
MOISTURE INTO THE AREA. THERE REMAINS DIFFERENCES BETWEEN GFS AND
ECMWF WITH WEEKEND SYSTEM BUT LEAN TOWARDS THE ECMWF.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
MVFR CIGS WILL PREVAIL IN THE WEST EARLY THIS MORNING. WITH
CAA...UPPER LEVEL DISTURBANCE AND WINDS INCREASING...UPSLOPE RAIN
AND SNOW SHOWERS AT KLWB AND KBLF MAY CAUSE TEMPO IFR CONDITIONS
EARLY THIS MORNING. IN THE EAST...VFR CONDITIONS WILL PREVAIL AT
KROA...KLYH AND KDAN. AN ISOLATED SHOWER COULD CREATE A BRIEF PERIOD
OF MVFR IN THE EAST. BY AFTERNOON...ALL TAF SITES WILL HAVE VFR
CONDITIONS WITH SOME 25KT GUSTS TO MIX DOWN.
HIGH PRESSURE SHOULD ENSURE VFR CONDITIONS FOR SUNDAY AND MONDAY.
A DEVELOPING STORM WILL BRING AN EXTENDED PERIOD OF WET WEATHER
AND POTENTIAL FOR MVFR AND IFR CONDITIONS TO THE AREA TUESDAY
AND WEDNESDAY.
&&
.FIRE WEATHER...
A RED FLAG WARNING WILL BE POSTED FOR PARTS OF CENTRAL VIRGINIA
FOR TODAY. MOISTURE FROM LAST NIGHTS RAINFALL WAS
INSIGNIFICANT...LEAVING CENTRAL VIRGINIA WITH A CONTINUED HIGH
FIRE DANGER. TODAYS STRONG WINDS AND LOW HUMIDITY WILL CREATE
CONDITIONS THAT WOULD SUPPORT RAPID FIRE SPREAD AND POTENTIAL FOR
EXTREME FIRE BEHAVIOR. HUMIDITY MINIMUMS OF 25 PERCENT COUPLED
WITH FREQUENT WIND GUSTS OF 25 MPH OR MORE ARE EXPECTED.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...SNOW ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR VAZ020.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR VAZ032>035-043>047-058-059.
NC...NONE.
WV...SNOW ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR WVZ042-043-
045.
&&
SYNOPSIS...JH
NEAR TERM...JH/JS
SHORT TERM...DS/JS
LONG TERM...DS/KK/KM
AVIATION...KK/KM
FIRE WEATHER...Hazardous weather outlook, Feb 29, 6:02 PM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 602 PM EST FRI FEB 29 2008 NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043-WVZ044-012315- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE- 602 PM EST FRI FEB 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-WVZ042-043-045-012315- BATH-MERCER-SUMMERS-GREENBRIER- 602 PM EST FRI FEB 29 2008 ...SNOW ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ044>047-058-059-012315- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 602 PM EST FRI FEB 29 2008 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Virginia, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.